It’s easy to think that over the counter herbal supplements and vitamins are harmless, but nothing could be further from the truth. Over the counter vitamins, minerals, botanicals, amino acids, enzymes, fish oils, herbs like echinacea and garlic, and others are not benign. You can overdose on them and they regularly result in emergency room visits and thousands of calls to the poison control center. Know what you are taking, and check with your doctor before you do. Here is what you need to know.
A study conducted by the California Department of Public Health showed that 776 dietary supplements contained hidden ingredients that are either unsafe or unstudied. As NBC news reported, some of the supplements contained toxic ingredients including “…dapoxetine, an antidepressant that is not approved in the United States, and sibutramine, which was included in some weight-loss supplements but was banned from the U.S. market in 2010 because of cardiovascular risks.” It pays to know what you are taking, if it is safe, and most importantly, if the supplement will adversely counteract prescription medications you are taking.
The California study provides a rather frightening look at the conglomeration of uncontrolled substances poured into supplements. The problem is that technically these supplements are not considered drugs; they are considered food. Therefore they are not under the regulation of the Food and Drug Administration (FDA).
Widespread use, widespread hazard
There are an estimated 50,000 to 80,000 supplements on the market and approximately 50 percent of Americans use them. The dangers of using these products in the absence of a doctor’s advice can be hazardous. The California study reported that “dietary supplement use was associated with 23,000 emergency department visits and 2,000 hospitalizations in the United States each year. Serious adverse events reported with the use of dietary supplements include stroke, acute liver injury, kidney failure, pulmonary embolisms, and death.”
Another little known fact is that you can overdose on supplements. The California researchers reported that “poison control centers received over 1,000 more reports of adverse events associated with dietary supplements use than the FDA did over a 3-year-period.”
There is little that can be done to control the manufacture, marketing and distribution of these supplements. Even if the FDA receives letters or complaints of adverse reactions, the agency has no jurisdiction to take action. They can notify a manufacturer that its products have unapproved ingredients, but the FDA cannot take legal action or impose a recall of the product.
Protect yourself, use supplements wisely
As a result, it’s up to you to protect yourself when taking supplements of any kind. Talk to your doctor; ask if the supplement you are considering will counteract any of your prescription medications, and educate yourself. Here is some information that will help.
How much is too much? You can review the recommended daily allowance of a list of vitamins and minerals on this chart published by Consumer Reports. Add up the amount of any vitamin you are getting from all the foods you eat by checking nutritional labels, add in any supplements you take, and then check the levels against this chart.
Don’t depend on warning labels: Consumer Reports surveyed supplements and found warning labels to be inconsistent and seriously lacking in information for people on life-saving drugs such as blood thinners. For example, they reported: “While it’s known that St. John’s wort can reduce the effectiveness of certain prescription drugs, including birth-control pills and blood thinners such as warfarin (Coumadin), only two of the 17 samples of it we purchased warned explicitly about those hazards.” Don’t depend on the manufacturer of supplements to warn you if it might be dangerous for you to take it.
The National Institutes of Health warns:
- Vitamin K can reduce the ability of the blood thinner Coumadin® to prevent blood from clotting.
- Antioxidant supplements, like vitamins C and E, might reduce the effectiveness of some types of cancer chemotherapy.
- Too much vitamin A can cause headaches and liver damage, reduce bone strength, and cause birth defects
- Excess iron causes nausea and vomiting and may damage the liver and other organs
Report any potential side effects: If you suspect that you have had a serious adverse reaction after taking a dietary supplement, call your doctor immediately to report it. You can also report it to the FDA by calling them at 800-FDA-1088 or filling out a form online.
It may be helpful to track all your medications and supplements. If you do not have a list or medication tracking form from your doctor, the FDA provides a form, ”My Medicine Record”, that you can use. In addition, our in-home caregivers can help you document all the medications and supplements you are taking, including the dose and administration schedule.
Knowing what medications you take and understanding the impact of supplements is essential for your safety and good health. Just because something says “all natural” or “organic” on the bottle does not mean it is good for you. Before you take any supplements of any kind, talk to your doctor and make sure it will improve your health, rather than endanger it.
If you or your family member is considering in-home care as part of a plan to age in place, contact Family Matters In-Home Care today for a free consultation. Our team is dedicated to supporting your family and helping older adults enjoy life in the comfort of their own home for as long as possible.
Some of the services offered by Family Matter In-Home Care include: Alzheimer’s & Dementia Care, Bed & Wheelchair Transfer Assistance, Companionship, Housekeeping & Meal Preparation, Personal Care, Recovery Care, and Transportation.